Written by: Jonas Congelli, RPh Hematology Oncology Associates of CNY
Download Here

Description: To discuss prevention and management of Hand-Foot Syndrome.

Background: Palmar-plantar erythrodysesthesia, also known as hand-foot syndrome (HFS) is a widely recognized dose-limiting toxicity of certain chemotherapy agents. A comprehensive list can be found in the supplemental information section. Typically, HFS occurs within the first six weeks of starting targeted therapy and after two months for chemotherapy. Preventative measures should be taken to prevent HFS. Effective education and preventative measures, like the use of 10-20% urea cream, has been shown to reduce the severity and time to developing HFS.

PQI process: Upon receipt of a new prescription known to cause HFS:

  • Educate patients on signs and symptoms of HFS
  • Provide urea cream
  • Follow up with the patient within seven days of initial dispense and with every refill
    • Inform provider if symptoms develop and document in the EMR
    • Topical and systemic pain relievers may be needed for the treatment of HFS related pain

Patient Centered Activities:

  • Provide Oral Chemotherapy Education (OCE) Supplemental Sheet
  • Educate patient on signs and symptoms of HFS
    • Numbness
    • Tingling
    • Burning
    • Itching
    • Redness
    • Swelling
    • Tenderness
    • Rash
    • Cracked Skin
    • Flaking Skin
    • Blistered Skin
    • Sores
  • Counsel patient on non-medical interventional strategies including
    • Limit use of hot water and sources of heat to hands and feet
    • Use of lotion within three minutes of bathing
    • Avoid activities that cause excessive rubbing to hands and feet (ex. Jogging)
    • Use of cotton gloves or socks at bedtime or throughout the day
    • Increased water intake and limiting diuretics and dehydrating agents (ex. alcohol, caffeine)
    • Importance of good nail care
    • Importance of wearing shoes/avoiding going barefoot
  • Provide urea cream and counsel on importance of use
  • Ensure patient knows when and who to call regarding onset of HFS symptoms

References:

  1. Hofheinz RD, Gencer D, Schulz H, et. Al Mapisal Versus Urea Cream as Prophylaxis for Capecitabine-Associated Hand-Foot Syndrome: A Randomized Phase III Trial of the AIO Quality of Life Working Group DOI: 10.1200/JCO.2014.60.4587 Journal of Clinical Oncology 33, no. 22 (August 01, 2015) 2444-2449.

 

Supplemental Information:

Medications That Commonly Cause Hand-Foot Syndrome

  • Axitinib (Inlyta®)
  • Cabozantinib (Cabometyx®, Cometriq®)
  • Capecitabine (Xeloda®)
  • Cytarabine
  • Docetaxel (Taxotere®)
  • Doxorubicin
  • Fluorouracil (5FU®)
  • Floxuridine
  • Idarubicin (Idamycin®)
  • Paclitaxel (Taxol®)
  • Pazopanib (Votrient®)
  • Regorafenib (Stivarga®)
  • Sorafenib (Nexavar®)
  • Sunitinib (Sutent®)
Important notice: NCODA has developed this Positive Quality Intervention platform. This platform represents a brief summary of medication uses and therapy options derived from information provided by the drug manufacturer and other resources. This platform is intended as an educational aid and does not provide individual medical advice and does not substitute for the advice of a qualified healthcare professional.  This platform does not cover all existing information related to the possible uses, directions, doses, precautions, warning, interactions, adverse effects, or risks associated with the medication discussed in the platform and is not intended as a substitute for the advice of a qualified healthcare professional. The materials contained in this platform are for informational purposes only and do not constitute or imply endorsement, recommendation, or favoring of this medication by NCODA, which assumes no liability for and does not ensure the accuracy of the information presented.  NCODA does not make any representations with respect to the medications whatsoever, and any and all decisions, with respect to such medications, are at the sole risk of the individual consuming the medication. All decisions related to taking this medication should be made with the guidance and under the direction of a qualified healthcare professional.

 

Joshua

Joshua has blogged 260 posts

View all PQI